I feel ok now, why pursue ablation

I've been on fleccanaide for 2 months now along with diltiazem. Feel ok, certainly no full on AF episodes and tolerating both meds ok except for some pretty awful constipation a numb toe and sometimes when I stop the car it feels like it rolls a little but it hasn't it's some weird movement side effect.   Also some hearing changes ie can't hear so well as well as I used to. Just got my diagnosis in oct 2015 after years of minor eps that became longer and more frequent and finally I sought help.

I might still be having some eps but they seem moderated by the meds. What happens now is that when I get into bed sometimes my heart beats rapidly and forcefully occasionally waking me from sleep. My heart beat feels regular just full on thumping though for a varying time between 1-2 hrs. Opinion sought on if others have this on medication and do you think it is still the rogue impulses firing away.

I see my EP on Tue  for the second time and will book my ablation - I think. See the thing is if I stay like this I can deal with it. That's the million $ question though, will I stay like this. I'm 51 yo working nurse with stacks of things still to do. Geez even writing this out has been useful in clarifying a bit.



12 Replies

  • Hi Michele, your still very young and this mongrel of a condition is already effecting your wellbeing so I would serious consider how it's likely to effect your future quality of life and with the electro physiologist see if your suitable for an ablation. 

  • Sorry Michelle but  there is no option in my view. At your very young age what chance a life with less drugs and maybe even none?  I think you have already answered your own question.  I was about 64 when my third ablation finally stopped mine  but seven years down the line AF free I would go again in a heartbeat if needed.  If you were 81 I might hesitate but not right now.

  • Hi Michelle,  I don't want you to feel like we are all ganging up on you, but goodness, you are settling for a less healthy life than you deserve.   This will likely get worse, and the medications and side effects are no picnic.  Ablations are not perfect, but there is a really good chance that they can fix this.  I would strongly encourage you to book the ablation when you see your EP on Tuesday.  Be well!

  • After my ablation, I was just a totally normal person for 8 years. No drugs (except anti-coagulants), no side-effects, no limit on what sports or work I could do. 

    I don't know how many ablations are as successful as mine, but I'm guessing a lot more than you'd think reading this forum because a lot/most of those that have had a success aren't on here unless they were already members. Might be a good question to ask your EP. 

    Good luck whatever you do.


  • I had constipation from the Flecainide at first, but I found that it wore off after a few months. I get the movement sensation too, but I had it before I went on the meds, so I think it's my heart rather than the drugs. I'd describe it as being like the feeling when you suddenly realise that it's the train outside the window that's moving and not the one you're sitting in.

  • I thought flecainide was good stuff because it sorted my AF - for a year or two.  Then I started to have numb toes and AF returned.  When I started taking 150mgs x 2 of flecainide a day, I soon got numb heels and ankles too.   I now regret taking so much of it for so long and wish I had gone down the ablation route sooner.

  • Hi Michelle

    Talk it through with your EP.  Get as much information as possinle but in the end it's  a personal decision.  I'm  just a little bit younger than you, was in permanent AF  and not tolerating the drugs very well and still my EP wasn't that keen to do ablation - he did give me all the info. (lots of) and was very matter of fact. In the end though at our age I think it's worth a try. I had my ablation 2 weeks ago.  Just starting to feel myself again now.  I know a lot of people find it a walk in the park - I didn't.  BUT I'm in normal sinus rhythm and I'm hopeful that when I see EP on Monday we'll be talking about reducing the drugs.  At the moment I have no regrets and the thought of a "normal" life with no thumping and bumping and breathlessness and funny dreams and cold feet and feeling queasy and tired so tired... Might actually be a possibility!!

    Good luck and remember there is Isn t a right and wrong here - it's what's right or wrong for you and only you know that! 

  • Regarding the thumping heart waking you up, have you been checked for sleep apnea? 

    I have very mild sleep apnea and I'm being treated with a cpap machine, but that's exactly the symptoms I have. I stop breathing, o2 de-saturates heart has to work harder and it wakes me up

  • Drugs are a no no for me. I just don't want them until there is no alternative. Flecanaide does have  some long term side effects, some listed by others above. So the decision was easy for me, Although in the weeks following my Ablation have not been easy and I may require a second I have no regrets. I do take flec as a pill in the pocket but EP says not long term. Since the procedure I also have been diagnosed with mild sleep apneoa but not being treated further. Best wishes with you.

  • At 60.5 I weighed it up and decided it was a no brainer to go for the ablation. As you are 9 years younger then to me it is a double no brainer. As my GP said an option that removes or significantly reduces the need for medication (apart from possibly an anticoagulant) has to be a good one. Just read past posts on some of the affects of the long term medication. 

  • Morning all

    Thanks for all those responses. Appreciate them all .  Am clearer, the act of writing was really useful. What was I thinking I am a two time Australian team step aerobics   Gold medallist (over 35) !! With more gold medals and fun out there yet to collect!

  • It won't stay like that I'm afraid and the risk is that if you wait until it becomes much less bearable you may be too late for ablation therapy.    It's no big deal, get it done and there's a very good chance you'll end AF for good.

You may also like...